Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 148, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 12, 2002, 8:01 PM CDT for Chariton County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 8:01 PM CDT (01:01 UTC)
- Expired
- May 12, 2002, 8:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Chariton County, MO
The radar
The Pleasant Hill radar (KEAX), 135 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 8:05 PM CDT | Hail 0.75 | Brunswick, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 130101
SVRMCI
MOC041-130145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
800 PM CDT SUN MAY 12 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHARITON COUNTY IN NORTH CENTRAL MISSOURI
* UNTIL 845 PM CDT
* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. THIS STORM WAS LOCATED NEAR DE WITT...OR 21 MILES NORTH
OF MARSHALL...AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TRIPLETT BY 805 PM CDT.
MENDON...DALTON BY 815 PM CDT.
KEYTESVILLE...SHANNONDALE BY 820 PM CDT.
ROTHVILLE...SALISBURY BY 825 PM CDT.
BYNUMVILLE...PRAIRIE HILL BY 835 PM CDT.
WIEN BY 840 PM CDT.
THIS STORM HAS A HISTORY OF PRODUCING HAIL TO THE SIZE OF QUARTERS.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 3969 9305 3968 9271 3935 9273 3934 9301
3941 9310 3947 9328
SEAMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:00 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, May 12, 3:00 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CDT SUN MAY 12 2002 SAT IMAGERY AND OBJECTIVE ANALYSIS INDICATE POTENT SHORTWAVE TROUGH/ASSOCIATED VORT MAX TRANSLATING EWD FROM S ROCKIES INTO S HIGH PLAINS ATTM. SFC BOUNDARY LOCATED ROUGHLY ALONG I-44 CORRIDOR. CONVECTION CURRENTLY DEVELOPING ALONG BOUNDARY WITH A FEW CELLS DRIFTING N OF BOUNDARY INTO EXTREME S CWA. EXPECT THIS CONVECTION TO SHIFT E OF CWA BY EARLY EVENING. OTHERWISE SHORTWAVE PROGGED TO EJECT ACROSS CWA OVERNIGHT. STRONG DPVA/H7-3 Q VECTOR CONV PROGGED BY MODELS AHEAD OF THIS FEATURE...AND WITH FAIRLY SATURATED AIRMASS EXPECT SHOWERS TO DEVELOP...THUS HAVE INCLUDED 30 POPS THROUGH EARLY MORNING HOURS ROUGHLY ALONG AND S OF AN MCI TO MOBERLY LINE. THIS ACTIVITY SHOULD SHIFT E OF CWA BY SUNRISE. OTHER CONCERN IS POTENTIAL FOR FOG TO DEVELOP LATE TONIGHT. ATTM...IT APPEARS CLEARING WILL NOT TAKE PLACE ACROSS W ZONES UNTIL AROUND 10Z OR THEREAFTER. ALSO...NW GRADIENT APPEARS TO REMAIN TIGHT ENOUGH TO ALLOW FOR SOME MIXING OF BOUNDARY LAYER WHICH WILL INHIBIT FOG FORMATION. HOWEVER GIVEN RECENT RAINFALL IF SKIES DO CLEAR EARLIER THAN ANTICIPATED AND BOUNDARY LAYER MIXING IS LIMITED...DENSE FOG MAY BECOME A PROBLEM. WILL NOT INCLUDE IN FORECAST FOR NOW...BUT PASS IDEAS ON TO EVENING SHIFT. OTHERWISE QUIET WX EXPECTED THRU TUES NIGHT. H5 RIDGE AXIS PROGGED TO AMPLIFY ACROSS ROCKIES MON/TUES WITH CWA REMAINING IN NWLY FLOW ALOFT...AS SFC RIDGE BUILDS INTO CWA. PROG SOUNDINGS INDICATE BL MIXING TO H85 MON/TUES...SO EXTRAPOLATED THIS DOWN TO SFC FOR AFTERNOON TEMPS...ADDING ON A COUPLE OF DEGREES TO ACCOUNT FOR INTENSE DIABATIC HEATING...GIVEN FULL SUNSHINE AND HIGH SUN ANGLE. MON NIGHT LOOKS LIKE A BETTER SHOT AT FOG...WITH PLENTY OF SFC MOISTURE LEFT OVER...ALONG WITH RIDGE SITTING OVERTOP OF CWA AND CLEAR SKIES. TUES FLOW TURNS MORE SLY AS SFC RIDGE PASSES E OF CWA...ALLOWING FOR SOMEWHAT OF A WARMUP. 1220 PM... DAYS 4-7...MODEL AGREEMENT IMPROVING WITH REGARD TO UPR TROF AND ASSOCIATED SFC LOW PROGGED TO APPROACH CENTRAL PLAINS AND MOVE THROUGH THE FA THURSDAY/FRIDAY. HAVE MOVED UP THE ONSET OF TS/RAIN TO THURSDAY MORNING...AS MOISTURE RETURN AND SYSTEM POSITION WILL BE ADEQUATE ENOUGH FOR ELEVATED ACTIVITY. ENSEMBLE MEANS SLOWING THE FRONTAL PROGRESSION SOMEWHAT...SO WILL NOT ADD PRECIP INTO WEDNESDAY NIGHT FOR NOW. 12Z AVN ALSO HINTING THAT PRECIP CHANCES WILL BE BETTER TO THE SOUTH OF THE CWA...SO WILL ONLY GO WITH LOW CHANCE POPS. EXPECT TEMPS AHEAD OF THE TROF DAYS 3-4 TO BE SLIGHTLY ABOVE NORMAL READINGS...WITH A SLIGHT COOL DOWN BEHIND THE FRONT SATURDAY. LS 330 AM... MAIN FCST PRBLM TDY INVOLVES TIMING TO END TSRA ACTIVITY ACROSS FA. SFC FRNT CURRNTLY ABOUT HALFWAY THRU...WITH 8H FRNT HUNG UP IN NRN CWA. COUPLE DIFFERENT BATCHES OF PCPN GOING ON RIGHT NOW. IN THE NW CORNER...SOME ELEVATED TSRA THAT ARE FEEDING OFF OF THE H8 FRNT. IN THE SRN CWA...ACTIVITY IS STILL FAIRLY SFC BASED COMING OUT OF EAST CENTRAL KS. THIS MCS SHUD GENRLY FOLLOW THE H8-H3 THKNS...AND HEAD ENE THE REST OF THE MORNING...AHEAD OF THE SFC FRNT. THE FRONT HAS SLOWED DOWN...AND WITH DIFFLUENCE AT UPPER LEVELS...SO HAVE THE STORMS. THIS HAS CAUSED MAJOR FLOODING PROBLEMS. WILL PLAN ON KEEPING THE ALREADY-POSTED FLOOD WATCH IN EFFECT UNTIL NOON FOR ALL BUT THE NORTHWEST CWA. WHILE THE SRN COUNTIES HAVE THE BEST CHC FOR MORE WATER...ANYTHING ABOVE AND BEYOND WHAT THE NORTHEASTERN ZONES HAVE ALREADY RECEIVED WILL ADD TO THE PRBLMS THERE. DONT THINK THERE IS MUCH OF A SVR POTENTIAL IN THE WATCH AREA...BUT WILL HANG ON TO IT FOR A LITTLE WHILE LONGER. OTRW...HAVE ENDED RAIN FROM NORTHWEST TO SOUTHEAST DURING THE DAY. HAVE MADE VERY FEW CHGS TO GOING ZONES...MAINLY LOWERED TEMPS JUST A LITTLE FOR TDY. LVQ .EAX... KS...NONE MO...NONE
In the hours before
Local storm report, May 12, 6:41 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0628 PM GREENWOOD MO 1 INCH HAIL
05/12/02 JACKSON REPORTED BY PUBLIC.
HAIL COVERED THE GROUND.
MJLocal storm report, May 12, 6:52 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM BATES CITY MO 1 INCH HAIL
05/12/02 LAFAYETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
MJLocal storm report, May 12, 7:02 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0656 PM 2 W ODESSA MO 1 INCH HAIL
05/12/02 LAFAYETTE REPORTED BY MEDIA.Local storm report, May 12, 7:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
753 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM 5 SE CARROLLTON MO 1 INCH HAIL
05/12/02 CARROLL REPORTED BY PUBLIC.
MJLocal storm report, May 12, 7:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
755 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0731 PM SUGARTREE MO 1 INCH HAIL
05/12/02 CARROLL REPORTED BY PUBLIC.
MJLocal storm report, May 12, 7:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR LOCATION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
755 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0731 PM 4 ESE SUGARTREE MO 1 INCH HAIL
05/12/02 CARROLL REPORTED BY PUBLIC.
MJThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:34 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 56 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.